MedicalImagine losing your hair in a narrow ring around your head, for reasons unbeknownst to you. Your co-workers avoid you for fear that you have a contagious disease, and on top of that, your boss sends you home because of the potential health risk you could be to the workplace. Unfortunately, this story is one that hundreds of Americans across the country experienced.

In the Summer of 2009, reports of ring-like hair loss and other strange symptoms began to service. But until recently, medical experts had no answer for the patients that suffered from these strange ailments. However, all signs pointed towards one main cause: radiation overdoses during CT perfusion scans. CT perfusion scans, which test for blood flow to the brain to diagnose strokes, could cause the ring around patients heads, but only if patients were given radiation in high doses. Generally, during this procedure, the higher the radiation, the clearer the resulting image. Currently, there is no official standard as to how much radiation is too much during a CT scan so doctors advise technicians to use the lowest amount possible that will deliver a clear scan. However, even with the minimal amount possible, a CT scan deliver 200 times the amount of radiation when compared with an X-ray.

The Food and Drug Administration has been investigating hospitals suspected of giving the radiation overdoses. So far, four hospitals have been known to have administered overdoses and over 400 cases have been identified with more patients expected to come forward with the recent announcement in the media. Scanners manufactured by GE and Toshiba have been implicated in the cases, but the manufacturers, hospital officials, and government investigators stress that this is not a malfunction of the equipment, but rather an overdose. Patients affected by CT scan radiation overdose may experience short-term hair loss but could also develop cancer, brain damage, or eye damage as a result. Anyone who recently underwent a brain perfusion CT scan — particularly anyone who has experienced the distinctive hair loss in a ring around the skull — should contact a doctor to determine whether an overdose may have occurred.